PRAC starts a safety referral and concludes one
At its meeting this week, the Pharmacovigilance Risk Assessment Committee (PRAC) concluded a safety review and started a new one. PRAC also started the review of Uptravi (selexipag) in the context of a safety signal and discussed two ongoing referrals.
PRAC concludes that diabetes medicine canagliflozin may contribute to risk of toe amputation and that this risk may also apply to other medicines in the same class
The PRAC warns that an increase in cases of lower limb amputation, mostly affecting the toes, has been observed in patients taking the type 2 diabetes medicine canagliflozin compared with those taking placebo, in two ongoing clinical trials involving patients at high risk of heart problems.
An increased risk has not been seen in studies with other medicines in the same class, dapagliflozin and empagliflozin. However, for these medicines, data available to date are limited and the risk may also apply to these other medicines.
On the basis of the available data, the PRAC recommends that a warning on the risk of lower limb amputation, mostly affecting the toes, should be included in the prescribing information for canagliflozin, empagliflozin and dapagliflozin, highlighting to healthcare professionals and patients the importance of routine preventative foot care.
PRAC to review persistence of side effects known to occur with quinolone and fluoroquinolone antibiotics
The PRAC is reviewing systemic and inhaled quinolone and fluoroquinolone antibiotics to evaluate the persistence of serious side effects mainly affecting muscles, joints and the nervous system. Quinolones and fluoroquinolones are widely prescribed in the EU and are important options for treating serious, life-threatening bacterial infections.
The review has been started at the request of the German medicines authority (BfArM) following reports of long-lasting side effects in the national safety database and the published literature.
PRAC reviewing safety of pulmonary hypertension medicine Uptravi
The PRAC is reviewing the safety of Uptravi (selexipag), following the deaths of 5 patients taking the medicine in France. Based on a preliminary review of available data, EMA advises that Uptravi may continue to be used, but use must be in line with the current prescribing information.
The review of Uptravi is being carried out in the context of a safety signal. A safety signalis information on a new or incompletely documented adverse event that is potentially caused by a medicine and that warrants further investigation.